Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Some new analytical techniques and their application to irregular cases for the third order ordinary linear boundary-value problem


Author: Nathaniel R. Stanley
Journal: Trans. Amer. Math. Soc. 101 (1961), 351-376
MSC: Primary 34.30
Erratum: Trans. Amer. Math. Soc. 103 (1962), 559.
Erratum: Trans. Amer. Math. Soc. 102 (1962), 545.
MathSciNet review: 0130420
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: 1. For the operator $ T_3^ - (D)$ defined by $ - {d^3}/d{x^3}$ and a triple of boundary conditions irregular in the sense of Birkhoff, the reduction of this triple to canonical forms is implicit in the reduction made for a more general third order operator (Theorem 1.2).

2. A new technique is developed for calculating the Green's function for the nth order ordinary linear boundary-value problem (Theorem 2.4), and is applied to $ T_3^ - $; a necessary and sufficient condition is given for the identification of degenerate sets of boundary conditions for $ T_3^ - $ (Theorem 2.6).

3. A new technique is developed for calculating asymptotic expansions for large zeros of exponential sums, and the form of the expansion, which includes a logarithmic asymptotic series, is established by induction (Theorem 3.1); expansions for the cube roots of the eigenvalues of $ T_3^ - $ then follow as special cases.

4. A theorem of Dunford and Schwartz (Theorem 4.0) giving a sufficient condition for completeness of eigenfunctions in terms of growth of the norm of the resolvent operator, is applied to prove that, with a possible exception, the eigenfunctions of $ T_3^ - $ span $ {L_2}(0,1)$ (Theorem 4.5).


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 34.30

Retrieve articles in all journals with MSC: 34.30


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1961-0130420-4
PII: S 0002-9947(1961)0130420-4
Article copyright: © Copyright 1961 American Mathematical Society